California, 2011

Winter Storm in California, November 5 to 6, 2011

November 5 to 6, 2011 · NWS STO · 2 events in 2 counties and zones

A winter storm moved quickly across Northern California, bringing snow down to 4000 feet and a foot or more of snow to the Sierra Nevada passes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm moved quickly across Northern California, bringing snow down to 4000 feet and a foot or more of snow to the Sierra Nevada passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Nov 5, 2:43 PM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 5, 2:43 PM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
343 PM PDT SAT NOV 5 2011

.SHORT TERM DISCUSSION...

COLD FRONTAL SYSTEM IS NOW APPROACHING NORTHERN CALIFORNIA. MID TO
HIGH CLOUDS ARE BLANKETING THE STATE...AND FLURRIES HAVE BEEN
REPORTED ALONG THE MOUNTAINS FOR MUCH OF THE DAY. THE MAIN FRONTAL
BAND REMAINS ALONG THE COAST...AND AS OF THIS WRITING IS
APPROACHING THE COASTAL RANGES. TEMPERATURES ARE IN THE 50S ACROSS
THE CENTRAL VALLEY...WITH 40S ALONG THE FOOTHILLS AND 20S AND 30S
OVER THE HIGHER ELEVATIONS.

COLD FRONT WILL SWEEP THROUGH THE AREA THIS EVENING AND TONIGHT.
THIS SYSTEM IS MOVING RATHER QUICKLY...SO FOR VALLEY LOCATIONS
WE'LL PROBABLY SEE ONLY A FEW HOURS OF LIGHT TO MODERATE RAIN.
OROGRAPHICS AND UPPER LEVEL SUPPORT FOR PRECIPITATION IS A BIT
WEAKER THAN LAST THURSDAY'S STORM...BUT THIS SHOULD BE OFFSET BY A
STRONGER SURFACE COLD FRONT AND A NOMINALLY BETTER MOISTURE TAP.
GENERALLY EXPECT VALLEY PRECIPITATION TOTALS UP TO AROUND HALF AN
INCH. SNOW LEVELS WILL START POTENTIALLY BELOW 3000 FEET ALONG THE
SHASTA-TRINITY ALPS TO 3500-4000 FT ALONG THE NORTHERN SIERRA.
SNOW LEVELS COULD DROP TO AROUND 2000 FT IN SHASTA COUNTY LATE
TONIGHT...AND AROUND 3000 FT ALONG THE SIERRA. LOOK FOR SNOW
TOTALS OF 10 TO 15 INCHES AT THE HIGHEST ELEVATIONS...AND GREATER
THAN 4 INCHES ABOVE 4000 FEET.

A SECONDARY WAVE ON THE BACKSIDE OF THE FIRST SYSTEM MAY BRING
ANOTHER ROUND OF SHOWERS TO VALLEY LOCATIONS SUNDAY. OTHERWISE SHOWERS
SHOULD CONTINUE OVER THE SIERRA BUT OVERALL IMPACTS SHOULD LESSEN
TOMORROW.

SHOWERS WILL BE ON THE DECREASE LATE SUNDAY. WITH CLEARING SKIES
AND LIGHT WINDS EXPECTED...WE COULD SEE PATCHY FOG DEVELOP IN THE
VALLEY MONDAY MORNING. FAIR WEATHER IS EXPECTED THROUGH MIDWEEK AS
HIGH PRESSURE BUILDS INTO THE REGION. DANG

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)

GREATER THAN NORMAL UNCERTAINTY EXISTS FOR LATER THIS WEEK...BUT
THE MEDIUM RANGE MODELS ARE SHOWING SIGNS OF BETTER AGREEMENT.
AN UPPER LEVEL LOW IS EXPECTED TO EVENTUALLY FORM A DEEP CLOSED
LOW OFF THE CALIFORNIA COAST BY THE MIDDLE OF THE WEEK. THE
BIGGEST QUESTION IS WHEN THIS SYSTEM SHIFTS INLAND. BOTH THE ECMWF
AND GFS HAVE BEEN TRENDING SLOWER WITH THIS SYSTEM...AND NOW MORE
FOCUSED ON A SATURDAY TO SUNDAY PRECIPITATION EVENT. WOULD LIKELY
TO SEE MORE CONTINUITY IN THIS SOLUTION...BUT FOR NOW HAVE LARGELY
KEPT A PERSISTENCE FORECAST OF GREATER THAN CLIMO CHANCES FOR
UNSETTLED WEATHER. DANG

&&

.AVIATION...

INCOMING COLD FRONT WILL LOWER CIGS AND SPREAD PRECIPITATION
ACROSS OUR ENTIRE CWA THIS EVENING INTO TOMORROW. VLY TAF SITES
ARE CURRENTLY VFR WITH CIGS NEAR BKN/OVC065 BUT ARE EXPECTED TO
HAVE MVFR CIGS AND VSBYS FOR MOST OF THE NIGHT THRU EARLY SUNDAY
MORNING. MVFR/IFR CIGS AND VSBYS EXPECTED ACROSS THE MOUNTAINS
TONIGHT WITH KBLU CURRENTLY MVFR WITH -SN. SNOW LEVEL WILL LOWER
TO AROUND 3000-4000 FT WITH LCLY LOWER LEVELS AROUND 2500 FT IN
SHASTA COUNTY. VLY SFC WINDS WILL GENERALLY BE SLY BETWEEN 7-15
KTS WITH OCCASIONAL MDT GUSTS UP TO 20 KTS. VLY WINDS WILL BECOME
LIGHTER AFT 06Z. MTN GUSTS UP TO 40 KTS TONIGHT AND SHOULD LIGHTEN
AFT 12Z.  JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM PST SUNDAY ABOVE 4000 FEET FOR
THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY ABOVE 4000 FEET
FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY.

&&
Hazardous weather outlook, Nov 5, 6:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT NOV 5 2011

CAZ013>019-063-064-066>069-061400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT NOV 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER COLD PACIFIC STORM IMPACTS NORTHERN CALIFORNIA THIS
AFTERNOON AND TONIGHT WITH MORE ACCUMULATING SNOW OVER THE COASTAL
RANGE AND SIERRA NEVADA. SNOW LEVELS WILL LOWER TO AROUND 3000 FEET
TODAY BUT MOST OF THE SNOW ACCUMULATION WILL BE ABOVE 4000 FEET
ACROSS THE COASTAL RANGE AND ABOVE 6000 FEET ACROSS THE SIERRA
NEVADA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE SAME PACIFIC STORM WILL LINGER INTO SUNDAY WITH SNOW STILL
ACCUMULATING ACROSS PORTIONS OF THE SIERRA NEVADA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JCLAPP

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
November 5, 4:00 PM PST to November 6, 12:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Periods of heavy snow fell above 4000 feet and resulted in up to a foot of snow near 6000 feet and more than a foot of snow at the highest elevations. Nine inches of snow fell over the Yuba Pass. Locally gusty winds resulted in poor visibilities in some areas but mostly at the pass level.

Winter Storm, West Slope Northern Sierra Nevada

When
November 5, 6:00 PM PST to November 6, 2:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Periods of heavy snow fell above 4000 feet and resulted in up to a foot of snow falling near 6000 feet and more than a foot of snow at the highest elevations. Eleven inches of snow fell at Kingvale on Interstate 80 and eight inches of snow fell over Echo Summit. Locally gusty winds resulted in poor visibilities in some areas but mostly at the pass level.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352958, 352959.